Oklahoma, 2009Flash Flood in Oklahoma, May 2 to 3, 2009
May 2 to 3, 2009 · NWS SHV · 1 event in 1 county or zone
A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled. A weak shortwave moved into the Texas Hill County and produced enough lift...along with the development of a strong low level jet...for strong to severe thunderstorms to erupt across the region. The storms initially developed as supercells...producing large hail and isolated tornadoes but then evolved into a squall line. Strong straight line winds accompanied the squall line with winds in excess of 70 mph reported with some storms. There were also isolated tornadoes reported within the squall line itself. Damage was extensive across the region but overnight...the repeated training of storms resulted in a widespread flash flooding event. Numerous counties and parishes were flooded with rainfall amounts in excess of 6 inches in a 12 hour period common. By the time the event ended...there were five different line echo wave patterns that developed across the four state region the afternoon of May 2nd through the morning hours of May 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 8:26 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, May 2, 8:26 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
926 PM CDT SAT MAY 2 2009
.DISCUSSION...
MULTIPLE TSTM COMPLEXES CONTINUE TO DEVELOP NEAR A STATIONARY
FRONTAL BOUNDARY...WITH ADDITIONAL ACTIVITY UPSTREAM DEVELOPING
WEST OF METRO FTW. OVERALL...ACTIVITY HAS SHIFTED TO THE
SOUTH...BUT SO SLIGHTLY THAT SEVERAL INCHES OF RAIN HAVE ALREADY
FALLEN ACROSS MUCH OF THE AREA NORTH OF INTERSTATE 20. SEVERE
WEATHER OVERNIGHT REMAINS A SIGNIFICANT THREAT. ACTIVITY BETWEEN
INTERSTATE 20 AND THE ARKANSAS STATE LINE IN EXTREME NORTHERN LA
HAS BEEN INCREASING SINCE SUNSET. ADDED TWO SOUTHCENTRAL AR
COUNTIES TO FLOOD WATCH...AS ACTIVITY HAS TRAINED THROUGH THAT
AREA. OVERALL...TEMPERATURES AND POPS LOOKING GOOD...WITH FAIRLY
STEADY TEMPS EXPECTED MOST OF THE NIGHT...OTHER THAN SOME
LOCALIZED RAIN COOLING. LEAVING POPS IN CHANCE CATEGORY SOUTHERN
SECTIONS...SEEMS THE BEST COMPROMISE AS WELL. ASIDE FROM EXPANSION
OF FLOOD WATCH...NO OTHER CHANGES NEEDED./VII/
&&
.AVIATION...
WILD RIDE ON THE AVIATION DESK THIS EVENING. WIDESPREAD SHOWERS AND
THUNDERSTORMS ONGOING...MAINLY ALONG AND NORTH OF THE I-20 CORRIDOR
OF NORTHEAST TEXAS AND NORTHERN LOUISIANA. AS OF RIGHT NOW...ONLY
TXK AND ELD TERMINALS BEING EFFECTED BUT EXPECT THIS ACTIVITY TO
EXPAND SLOWLY SOUTHWARD...ENCOMPASSING TYR/GGG/SHV AND MLU TERMINALS
THROUGH THE NIGHT. WILL KEEP MENTION OF TSRA WITH AT LEAST MVFR
CEILINGS THROUGH THE NIGHT MOST AREAS AND THROUGHOUT THE DAY
TOMORROW. FRONTAL BOUNDARY WILL REMAIN JUST NORTH AND WEST OF
TERMINALS THROUGH THE NIGHT WITH WIND SHIFT NOT EXPECTED TO TAKE
PLACE UNTIL LATE IN THE DAY ON SUNDAY. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 77 58 76 60 / 60 70 40 10 10
MLU 68 79 59 74 58 / 50 70 50 20 10
DEQ 62 68 52 73 56 / 80 70 30 10 10
TXK 65 72 54 74 57 / 80 70 40 10 10
ELD 66 75 54 73 56 / 60 70 40 20 10
TYR 68 75 56 75 61 / 60 70 40 10 10
GGG 68 76 56 76 61 / 60 70 40 10 10
LFK 70 80 62 79 64 / 50 50 40 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124-125.
&&Hazardous weather outlook, May 2, 11:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 2 2009
ARZ072-LAZ001-002-010-TXZ126-136>138-149>151-031100-
BOSSIER-CADDO-CHEROKEE-COLUMBIA-DE SOTO-GREGG-HARRISON-MARION-PANOLA-
RUSK-SMITH-
1200 PM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE AFTERNOON
HOURS...AS WARM...MOIST...AND UNSTABLE AIR COMBINE WITH UPPER
DISTURBANCES AND A COLD FRONT WRAPPING SOUTHEAST AROUND A SURFACE LOW
NEAR THE RED RIVER IN NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. THERE WILL BE A SLIGHT CHANCE FOR STORMS
TO BECOME SEVERE...PRODUCING MAINLY LARGE HAIL AND ISOLATED HIGH
AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL DURING THE
AFTERNOON...BUT MORE LIKELY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY
RAINFALL...AND STRONG TO SEVERE THUNDERSTORMS TO
BECOME WIDESPREAD INTO EARLY MONDAY BEFORE ENDING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT ISOLATED
TORNADOES WILL BE POSSIBLE. FLASH FLOODING WILL BE POSSIBLE WITH
RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT PERIOD OF TIME
WITH ISOLATED HIGHER AMOUNTS TO 4 INCHES BY EARLY MONDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS MAY BE NEEDED TONIGHT.
ARZ073-LAZ003>006-011>014-017>022-TXZ152-153-165>167-031100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-GRANT-JACKSON-LA SALLE-LINCOLN-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1200 PM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND
NORTH CENTRAL LOUISIANA AND NORTHEAST TEXAS...
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP
IN THE MOIST AND UNSTABLE ATMOSPHERE THAT IS CURRENTLY IN PLACE.
HOWEVER...WITH NO SURFACE BOUNDARIES TO ENHANCE LIFT...STORMS WILL
LIKELY REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY RAINFALL...
AND STRONG TO SEVERE THUNDERSTORMS TO BECOME WIDESPREAD INTO EARLY
MONDAY BEFORE ENDING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. FLASH FLOODING
WILL BE POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME WITH ISOLATED HIGHER AMOUNTS TO 3 TO 4 INCHES BY EARLY
MONDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...
BUT MAY BE REQUIRED FOR SUNDAY.
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-031100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1200 PM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY AND CARRY OVER THROUGH TONIGHT AS A COLD FRONT
WRAPPING AROUND SURFACE LOW PRESSURE MOVE OVER THE REGION.
SHOWERS PRODUCING LOCALLY HEAVY RAINFALL...TRAINING OVER THE SAME
AREAS...ALONG WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS...
PRODUCING DAMAGING WINDS AND LARGE HAIL...BY LATE IN THE AFTERNOON.
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE OVERNIGHT. RAINFALL TOTALS
THROUGH LATE SUNDAY WILL BE 3 TO 5 INCHES WITH ISOLATED HIGHER
AMOUNTS TO NEAR 6 TO 7 INCHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING INTO
SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND NORTHWEST
LOUISIANA BY SUNDAY WITH THE COLD FRONT WRAPPING SOUTHWEST
THROUGH EAST TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
OCCURRING ALONG AND NEAR THE SYSTEM AS WELL AS IN WAKE OF BOUNDARY
AND LOW. THIS WILL PROLONG LOCALLY HEAVY RAINFALL AND A THREAT FOR
LARGE HAIL IN THE COLDER AIR. RAINFALL TOTALS INTO MONDAY WILL BE
4 TO 6 INCHES WITH ISOLATED HIGHER AMOUNTS TO JUST OVER 8 INCHES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS COULD POSSIBLY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.
VII
In the hours before
Local storm report, May 2, 7:19 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
819 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 4 SSW YANTIS 32.89N 95.61W
05/02/2009 WOOD TX BROADCAST MEDIA
TREES DOWNED IN WESTERN WOOD COUNTY
&&
04Local storm report, May 2, 7:23 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
823 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 2 W EL DORADO 33.22N 92.70W
05/02/2009 UNION AR TRAINED SPOTTER
POWER LINES DOWNED WEST SIDE OF EL DORADO
&&
04Local storm report, May 2, 7:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM FLASH FLOOD 1 W BRADLEY 33.10N 93.67W
05/02/2009 LAFAYETTE AR STORM CHASER
ONE FOOT OF WATER OVER COUNTY ROADS 9 AND 4 WEST OF TOWN.
&&
MBERRYLocal storm report, May 2, 8:00 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG HUTTIG 33.04N 92.18W
05/02/2009 UNION AR PUBLIC
TREES DOWN IN HUTTIG AREA
&&
04Local storm report, May 2, 8:14 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM FLASH FLOOD PITTSBURG 33.00N 94.97W
05/02/2009 CAMP TX LAW ENFORCEMENT
NUMEROUS ROADS FLOODED THROUGHOUT THE COUNTY
&&
04Local storm report, May 2, 8:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD BLOOMBURG 33.14N 94.06W
05/02/2009 CASS TX EMERGENCY MNGR
REPORT OF WATER IN A HOME NEAR BLOOMBERG
&&
04Flash Flood, McCurtain
- When
- May 2, 9:30 PM CST to May 3, 1:15 AM CST
- Where
- McCurtain County, Eagletown to 0.36 mi W of Eagletown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -94.570
One county road was closed due to excessive heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166692.